Abstract 2123: Gadolinium-DTPA-Exposure-Induced Systemic Inflammatory Response (GEISIR) in Patients with Chronic Renal Insufficiency
Background Cardiovascular morbidity is extraordinarily high in patients with chronic kidney disease (CKD) and accurate cardiovascular assessment is necessary. Due to the renal toxicity of certain contrast agents, this assessment has often been avoided. MRI contrast agents, such as gadolinium-DTPA, were originally thought to be a non-nephrotoxic alternative to iodinated contrast agents. The purpose of this study was to evaluate the safety of gadolinium-DTPA and to assess side effects in CKD patients who received gadolinium-DTPA during cardiovascular MRI.
Methods Between August 2004 and December 2006, we longitudinally investigated 76 end-stage renal disease (ESRD) patients (70 haemodialysis=HD, 6 peritoneal dialysis=PD) who received gadolinium-DTPA during cardiovascular MRI.
Results We report for the first time that 8% of ESRD patients experienced a gadolinium-DTPA-exposure-induced systemic inflammatory response (GEISIR). Furthermore, two of them previously not dialyzed CKD patients - rapidly progressed to end-stage renal failure.
Conclusion Exposure to gadolinium-DTPA is not as harmless as was initially assumed. In ESRD patients, gadolinium-DTPA may induce severe adverse events, such as GEISIR. Therefore, short-term re-administration of gadolinium should be avoided in ESRD patients. Due to the extremely long half-life of gadolinium-DPTA, especially in PD patients, careful consideration should be given as to whether or not gadolinium-exposed patients require hemodialysis. Further data are imperative to determine optimal measures after gadolinium exposure in CKD patients